Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 85, NWS Jackson, MS

September 6, 2018Grenada County, Montgomery County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 6, 2018, 10:15 AM CDT for Grenada County, Montgomery County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 10:15 AM CDT (15:15 UTC)
Expired
Sep 6, 2018, 1:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Grenada County, MS, Montgomery County, MS

The radar

The Columbus AFB radar (KGWX), 133 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WGUS54 KJAN 061515
FFWJAN
MSC043-097-061815-
/O.NEW.KJAN.FF.W.0085.180906T1515Z-180906T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1015 AM CDT THU SEP 6 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Grenada County in north central Mississippi...
  Montgomery County in north central Mississippi...

* Until 115 PM CDT.

* At 1012 AM CDT, emergency management reported flooding from heavy 
  rain across portions of the warned area. Up to 5 inches of rain 
  have already fallen, particularly around Grenada. Flash flooding 
  is already occurring in the vicinity of this area.

* Some locations that will experience flooding include...
  Grenada, Winona, Duck Hill, Kilmichael, Gore Springs, Elliott, Bew
  Springs, Sweatman, Lodi and Misterton.

Additional rainfall amounts of up to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3387 8977 3387 8951 3345 8951 3336 8964
      3341 8965 3342 8978 3368 8979 3368 8989
      3382 8993 3390 8992 3390 8977

$$

BYB
1 follow-up statement
370 
WGUS74 KJAN 061747
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1247 PM CDT THU SEP 6 2018

MSC043-097-061815-
/O.CON.KJAN.FF.W.0085.000000T0000Z-180906T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grenada MS-Montgomery MS-
1247 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
GRENADA AND MONTGOMERY COUNTIES...

At 1244 PM CDT, emergency management recently reported heavy rain 
producing flash flooding in the vicinity, and just to the east, of 
the city of Grenada. 2 to up to 6 inches of rain has fallen over 
these areas over the past 12 hours. 

Some locations that will experience flooding include...
Grenada, Winona, Duck Hill, Kilmichael, Gore Springs, Elliott, Bew
Springs, Sweatman, Lodi and Misterton.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area over the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3387 8977 3387 8951 3345 8951 3336 8964
      3341 8965 3342 8978 3368 8979 3368 8989
      3382 8993 3390 8992 3390 8977

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:05 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 6, 6:05 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
605 AM CDT Thu Sep 6 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Widespread MVFR/IFR stratus remain across the region this morning
as the remnants of Gordon continue slowly westward into AR. SHRA
and isolated TSRA remains prevalent around GWO, with additional
isolated SHRA/TSRA across the remainder of the area. Low ceilings
will gradually improve, reaching VFR thresholds by mid-morning at
most sites. Scattered to numerous SHRA/TSRA remaining possible
throughout the remainder of the TAF period, especially at GWO/GLH.
Additional low stratus development is possible by early Friday
morning. /DL/

&&

.DISCUSSION...
Today and tonight: Tropical Depression Gordon is now centered
along the Mississippi River just north of Greenville and
continues to make gradual westward progress into Arkansas this
early morning. Associated rain bands anchored along a low level
convergence axis with aid from weak divergence in the entrance
region of an upper jet streak extend from the GNF/GWO area
southward along the edge of the Mississippi Delta. MRMS estimates
suggest localized rainfall accumulations over 5", with widespread
1-3" overnight within that area.

Heading through today, we expect a similar theme to continue with
lighter precipitation near the center of Gordon and streaks of
higher rainfall totals in associated training rain bands.
Convection allowing guidance suggests the greatest potential for
such bands which might produce enough rainfall to exceed flash
flood guidance will be across upper portions of the Delta. Thus,
we opted to extend the flash flood watch for that portion of the
forecast area through the daytime. I want to emphasize the entire
area will not receive multiple inches of rain, but some locations
within the watch could see storm totals of over 4" through this
afternoon. Convection will also develop along additional
convergence bands across the remainder of the area today, and
such development was already evident across East MS this morning.
We expect coverage to increase later in the day as daytime
heating provides more instability for additional development.
Conversely, a marked decrease in convection is expected after
sunset, with rain chances primarily relegated to the Delta/
closer to the low center overnight. /DL/

Friday through mid-week: By Friday, the remnants of Gordon will
be around the Arkansas/Oklahoma border. It won't be long before it
gets picked up by a shortwave trough advancing toward the region.
It will then merge with a cold front that will extend from the
Ohio Valley down through North Central Texas. Our weather pattern
will become more diurnally driven with more afternoon and evening
showers and thunderstorms heading into the weekend. The
aforementioned front will slowly sink south into our region by
early next week, which will bring additional showers and storms.
It will also bring a little drier air and slightly cooler
temperatures. This front won't have a lot of push to it, so it may
even stall just to our northwest. For now, it appears to move
into the region, bringing more showers and storms through mid-
week./28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  71  90  71 /  60  27  41  22
Meridian      88  71  90  71 /  60  24  28  12
Vicksburg     89  71  91  71 /  66  45  47  29
Hattiesburg   87  70  89  71 /  64  24  37  12
Natchez       90  72  89  71 /  52  33  47  23
Greenville    82  71  88  72 /  75  54  48  41
Greenwood     85  72  90  72 / 100  37  37  29

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ018-019-025>028-
     034>036-042.

LA...None.
AR...Flash Flood Watch through this evening for ARZ074-075.

&&
Hazardous weather outlook, Sep 6, 4:39 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
439 AM CDT Thu Sep 6 2018

ARZ074-075-MSZ018-019-025>028-034>036-042-070945-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Washington-Humphreys-Holmes-Yazoo-
439 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of the ArkLaMiss
Delta.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today

Rainfall associated with Tropical Depression Gordon is expected
to result in flash flooding today. Localized additional rainfall
accumulations of 1 to 3 inches are expected, with locally higher
amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-MSZ029-032-037-040-041-043-070945-
Morehouse-West Carroll-East Carroll-Webster-Choctaw-Attala-
Issaquena-Sharkey-Madison MS-
439 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Rainfall associated with Tropical Depression Gordon is expected
to result in flash flooding today. Localized additional rainfall
accumulations of up to 2 inches are expected, with locally higher
amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ015-016-023>026-MSZ030-031-033-038-039-044>066-072>074-070945-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Clay-
Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
439 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

DL

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Sep 6, 9:06 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
906 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      1 SSE GREENWOOD         33.50N 90.18W
09/06/2018                   LEFLORE            MS   LAW ENFORCEMENT

            VEHICLE RESCUED FROM HIGH WATER AT AN
            UNDERPASS ON MAIN STREET. REPORTED BY SO.

0800 AM     FLASH FLOOD      1 ENE GREENWOOD         33.52N 90.18W
09/06/2018                   LEFLORE            MS   LAW ENFORCEMENT

            NUMEROUS ROADS AROUND THE CITY OF GREENWOOD
            ARE FLOODED. SOME OF THE ROADS INCLUDE EAST
            BLOCK, GRAND, NORTH PARK, JEFFERSON DAVIS,
            HARDING AND ROBERT E. LEE. SEVERAL
            INTERSECTIONS WERE ALSO FLOODED INCLUDED
            WILLIAM AND CHURCH, MLK NEAR MAIN STREET,
            HENRY AND PARKWAY. REPORTED BY SO.

&&
Local storm report, Sep 6, 9:35 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
935 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     FLASH FLOOD      4 E GRENADA             33.78N 89.74W
09/06/2018                   GRENADA            MS   LAW ENFORCEMENT

            REPORTS OF FLASH FLOODING ON DILLION ROAD
            EAST OF GRENADA.

&&

DC
Local storm report, Sep 6, 9:45 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     10 NE AVALON            33.76N 89.98W
09/06/2018                   GRENADA            MS   PUBLIC

            TREE DOWN ON SOUTH MAIN & SPARTA ROAD.
            LIKELY SUB-SEVERE WIND GUSTS. TIME ESTIMATED
            BASED ON RADAR.

&&

DC
Local storm report, Sep 6, 9:49 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
949 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG 4 N COILA               33.45N 89.96W
09/06/2018                   CARROLL            MS   EMERGENCY MNGR

            NUMEROUS WERE DOWN AROUND CARROLL COUNTY DUE
            TO SATURATED GROUNDS AND WIND GUSTS FROM 20
            TO 30 MPH.

&&
Local storm report, Sep 6, 9:50 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
950 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      LEXINGTON               33.12N 90.05W
09/06/2018                   HOLMES             MS   LAW ENFORCEMENT

            REPORT OF FLASH FLOODING ON HIGHWAY 17N IN
            THE CITY LIMITS OF LEXINGTON.

&&

DC
Local storm report, Sep 6, 10:13 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1013 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLASH FLOOD      4 E GRENADA             33.78N 89.73W
09/06/2018                   GRENADA            MS   EMERGENCY MNGR

            WATER IS FLOODING THE ROADWAYS AND
            APPROACHING HOMES IN DEER CREEK SUBDIVISION
            ON DEER CREEK ROAD NEAR HUGH WHITE STATE
            PARK ROAD.

&&

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:16 PM CDTFlash Flood WarningJANAttala, Choctaw, Grenada, Montgomery, Webster, Winston3 hr
Sep 6, 2:41 AM CDTFlash Flood WarningJANCarroll, Grenada, Holmes, Leflore5 hr
Sep 6, 4:41 AM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 7:41 AM CDTFlash Flood Warning EmergencyJANCarroll, Grenada, Holmes, Leflore5 hr
Sep 6, 7:43 AM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 8:58 AM CDTRiver Flood WarningJANCarroll, Leflore49 hr
Sep 6, 9:00 AM CDTRiver Flood WarningJANAttala, Holmes48 hr
Sep 6, 12:43 PM CDTFlash Flood WarningJANCarroll, Grenada, Holmes3 hr
Sep 6, 1:09 PM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 3:09 PM CDTSpecial Weather StatementJANLauderdale21 min
Sep 6, 4:23 PM CDTAreal Flood WarningJANGrenada3 hr
Sep 6, 5:08 PM CDTSpecial Weather StatementJANSimpson37 min
Sep 6, 5:36 PM CDTSpecial Weather StatementJANRankin24 min
Sep 6, 6:06 PM CDTSpecial Weather StatementJANRankin24 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.